Alert archive / Minnesota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 124, NWS Grand Forks, ND

August 16, 2015Otter Tail County, Wadena County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 16, 2015, 12:15 AM CDT for Otter Tail County, Wadena County, Minnesota. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2015, 12:15 AM CDT (05:15 UTC)
Expired
Aug 16, 2015, 12:45 AM CDT
In force
30 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Otter Tail County, MN, Wadena County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 199 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 12:25 AM CDTHAIL 1.5New York Mills, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2015-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2015-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
140 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
1394 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

533 
WUUS53 KFGF 160515
SVRFGF
MNC111-159-160545-
/O.NEW.KFGF.SV.W.0124.150816T0515Z-150816T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1215 AM CDT SUN AUG 16 2015

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN WADENA COUNTY IN CENTRAL MINNESOTA...
  EAST CENTRAL OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 1245 AM CDT

* AT 1214 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  OTTERTAIL...OR 30 MILES SOUTHEAST OF DETROIT LAKES...MOVING EAST AT
  35 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  NEW YORK MILLS AROUND 1220 AM CDT.
  DEER CREEK AROUND 1225 AM CDT.
  BLUFFTON AROUND 1235 AM CDT.
  WADENA AROUND 1240 AM CDT.
  VERNDALE...BLUE GRASS AND ALDRICH AROUND 1245 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4636 9558 4654 9557 4656 9493 4637 9494
      4637 9516 4634 9516
TIME...MOT...LOC 0514Z 272DEG 32KT 4645 9547 

HAIL...1.00IN
WIND...<50MPH
 
$$

VG
2 follow-up statements
194 
WWUS53 KFGF 160532
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1232 AM CDT SUN AUG 16 2015

MNC111-159-160545-
/O.CON.KFGF.SV.W.0124.000000T0000Z-150816T0545Z/
WADENA MN-OTTER TAIL MN-
1232 AM CDT SUN AUG 16 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR SOUTHWESTERN WADENA AND EAST CENTRAL OTTER TAIL COUNTIES...

AT 1229 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BLUFFTON...OR
37 MILES SOUTHEAST OF DETROIT LAKES...MOVING EAST AT 35 MPH.

HAZARD...PING PONG BALL SIZE HAIL. 

SOURCE...A TRAINED SPOTTER REPORTED GOLF BALL SIZED HAIL AT NEW YORK 
MILLS AT 1225 AM CDT.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS AND VEHICLES. 

THIS SEVERE STORM WILL BE NEAR...
  WADENA AROUND 1240 AM CDT.
  VERNDALE...BLUE GRASS AND ALDRICH AROUND 1245 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4635 9541 4655 9539 4656 9493 4637 9494
      4637 9516 4634 9516
TIME...MOT...LOC 0529Z 272DEG 32KT 4644 9527 

HAIL...1.50IN
WIND...<50MPH
 
$$

VG
985 
WWUS53 KFGF 160545
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1245 AM CDT SUN AUG 16 2015

MNC111-159-160555-
/O.EXP.KFGF.SV.W.0124.000000T0000Z-150816T0545Z/
WADENA MN-OTTER TAIL MN-
1245 AM CDT SUN AUG 16 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WADENA AND EAST
CENTRAL OTTER TAIL COUNTIES HAS EXPIRED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4635 9541 4655 9539 4656 9493 4637 9494
      4637 9516 4634 9516
TIME...MOT...LOC 0545Z 272DEG 32KT 4644 9527 

$$

VG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 11:47 PM CDT, 28 minutes earlier.

Area forecast discussion, Aug 15, 11:47 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1147 PM CDT SAT AUG 15 2015

.UPDATE...
ISSUED AT 1146 PM CDT SAT AUG 15 2015

THUNDERSTORMS CONTINUE OVER THE EASTERN ZONES. STRONGEST STORMS WERE
IN OTTER TAIL COUNTY. MIXED LAYER CAPES WERE AROUND 2000-3000 J/KG.
STORMS WERE MOVING INTO AN AREA WITH LESS SHEAR. NO CHANGES MADE TO
THE CURRENT FORECAST.

UPDATE ISSUED AT 948 PM CDT SAT AUG 15 2015

ABERDEEN SOUNDING INDICATED A CAP AROUND THE 750 TO 800 HPA LAYER. A
MUCH WEAKER CAP WAS NOTED ON THE BIS SOUNDING IN THE SAME LAYER AND
ANOTHER WEAK CAP AT 650 HPA. CAP HELD STORMS FROM FORMING UNTIL LATE
AFTERNOON. LOW LEVEL JET NOSES INTO SOUTHERN ONTARIO OVERNIGHT.
PRECIPITABLE WATER WAS PUSHING 2 INCHES ALONG THE WIND SHIFT LINE.
HEALTHY STORM WAS LOCATED OVER BARNES COUNTY. OTHER STORM TRYING TO
FORM OVER KITTSON/ROSEAU AND MARSHALL COUNTIES.  WIND SHIFT EXTENDS
FROM CARIBOU MN TO VALLEY CITY ND. COLD FRONT WAS MOVING INTO THE
NORTHWEST ZONES OR FROM LANGDON TO DEVILS LAKE. SURFACE BASED CAPES
REMAIN AROUND 3 TO 4 THOUSAND J/KG. CIN EXPECTED TO SLOWLY INCREASE
THROUGH THE EVENING AND WOULD EXPECT THUNDERSTORMS TO SLOWLY THROTTLE
DOWN.

UPDATE ISSUED AT 703 PM CDT SAT AUG 15 2015

THUNDERSTORMS TRYING TO FIRE ALONG A FRONTAL BOUNDARY/WIND SHIFT
THAT EXTENDED FROM NEAR LANGDON TO BRANTFORD ND. PLENTY OF
INSTABILITY WITH SURFACE BASED CAPES OF 3 TO 4 THOUSAND J/KG.

SOME HEAT INDICES REMAIN AROUND AT OR SLIGHTLY ABOVE 100 IN THE
ADVISORY AREA. HEAT INDICES SHOULD FALL BELOW 100 SHORTLY. SO WILL
LET HEAT ADVISORY EXPIRE AT 7 PM.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 300 PM CDT SAT AUG 15 2015

MAIN FORECAST CHALLENGE WILL BE CONVECTIVE COVERAGE/STRENGTH
TONIGHT THEN TEMPERATURES AND LATER PERIOD RAIN CHANCES. MODELS IN
FAIR AGREEMENT THROUGH THE PERIOD.

SEVERE THREAT MAIN CHALLENGE TONIGHT. SUFFICIENT SHEAR/CAPE AND
INSTABILITY FOR STRONG/SEVERE STORMS. SURFACE BOUNDARIES EXTEND
FROM ROUGHLY YWG SOUTHWEST THEN SOUTHWARD THROUGH CENTRAL ND. MAIN
UPPER FORCING WILL BE CANADA SO QUESTION WILL BE WHEN CAP WILL
BREAK AND FOLLOWING STORM COVERAGE. GENERAL MODEL GUIDANCE
CONSENSUS IS FOR GRADUAL ORGANIZATION ALONG CURRENT ELEVATED
CONVECTIVE BAND HOWEVER COVERAGE STILL IN QUESTION. AT THIS POINT
FEEL CONVECTION WILL REMAIN FAIRLY SCATTERED IN NATURE SO ONLY
MADE MINIMAL POP CHANGES THROUGH THE EVENING. ANY RESIDUAL
CONVECTION LATER TONIGHT SHOULD EXIT FA TO THE EAST BY SUNRISE.
POST FRONTAL COLD ADVECTION SHOULD RESULT IN LOWS 5 TO 10 DEGREES
COOLER THAN THIS MORNING.

COOLER AIR WILL CONTINUE TO SPREAD THROUGH THE FA ON SUNDAY. THIS
WILL HOLD TEMPERATURES MUCH CLOSER TO SEASONAL AVERAGES.

CONTINUED COLD ADVECTION...LIGHT WINDS AND SKC SHOULD ALLOW
TEMPERATURES TO DROP INTO THE 50S WITH POSSIBLY SOME UPPER 40S
ALONG THE INTERNATIONAL BORDER.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 300 PM CDT SAT AUG 15 2015

COLD ADVECTION LEVELS OFF HOWEVER WITH MUCH COOLER AIRMASS IN
PLACE EXPECT TEMPERATURES TO RANGE IN THE 70S.

NEXT SIGNIFICANT TROUGH DIGS INTO THE CENTRAL US LATE MONDAY NIGHT
AND TUESDAY. STILL SOME MODEL DIFFERENCES BUT AT THIS POINT BEST
POTENTIAL FOR SHOWERS WILL BE ACROSS THE SOUTHERN FA WITH THE
NORTH MAINLY DRY. TEMPERATURES WILL CONTINUE SEASONALLY COOL.

DEEP UPPER TROUGH WILL BE EXITING
THE REGION TO BEGIN THE PERIOD WITH PRECIP CHANCES CONTINUING
THROUGH WEDNESDAY (AT LEAST TO THE EASTERN HALF OF THE REGION).
ANTICIPATE A BRIEF DRY PERIOD...FOLLOWED BY ADDITIONAL PRECIP
CHANCES AS THE UPPER FLOW BECOMES ZONAL. TEMPERATURES MAY BE A BIT
BELOW NORMAL TO BEGIN THE PERIOD...AND BACK TO NEAR NORMAL BY THE
END OF THE WEEK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1146 PM CDT SAT AUG 15 2015

CIGS IF ANY WERE GENERALLY ABOVE 7 THOUSAND FT AND WERE MOSTLY ON THE
MN SIDE OF THE RED RIVER. VFR CIGS EXPECTED OVERNIGHT AND SUN. SOME
MID/HIGHS CLOUDS OVER SD (CIGS AOB 12 THOUSAND FT) WILL ROTATE NORTH
AND EAST TONIGHT AND SUN ACROSS ND.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...HOPPES
SHORT TERM...VOELKER
LONG TERM...TG/VOELKER
AVIATION...HOPPES
Hazardous weather outlook, Aug 15, 4:00 AM CDT, 20 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
400 AM CDT SAT AUG 15 2015

MNZ001>004-007-NDZ006>008-014>016-024-026>030-038-039-049-052>054-
160900-
WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
400 AM CDT SAT AUG 15 2015

...HEAT ADVISORY IN EFFECT FROM 1 PM TO 7 PM CDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES WILL TOP OUT IN THE LOW 100S TODAY...SO A HEAT
ADVISORY HAS BEEN ISSUED FOR THIS AFTERNOON INTO EARLY EVENING.
THIS WILL BE THE LAST HOT DAY OF THIS STRETCH OF HEAT. SCATTERED
SEVERE THUNDERSTORMS ARE POSSIBLE BY MID TO LATE AFTERNOON ACROSS
THE DEVILS LAKE REGION...THEN INTO THE RED RIVER VALLEY REGION BY
EARLY EVENING. THE MAIN THREATS WILL BE HAIL ONE INCH OR GREATER
AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MNZ005-006-008-009-013>017-022>024-027>032-040-160900-
ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-
RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-
400 AM CDT SAT AUG 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES WILL TOP OUT IN THE MID TO UPPER 90S TODAY. THIS WILL
BE THE LAST HOT DAY OF THIS STRETCH OF HEAT. SCATTERED SEVERE
THUNDERSTORMS ARE POSSIBLE THIS EVENING. THE MAIN THREATS WILL BE
HAIL ONE INCH OR GREATER AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Aug 15, 9:26 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
926 PM CDT SAT AUG 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     VALLEY CITY             46.92N 98.01W
08/15/2015  M63.00 MPH       BARNES             ND   AWOS

            55KT GUST REPORTED AT VALLEY CITY AIRPORT

&&

PJS
Local storm report, Aug 15, 9:41 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
941 PM CDT SAT AUG 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     TSTM WND GST     ESE TOWER CITY          46.93N 97.68W
08/15/2015  M56 MPH          CASS               ND   MESONET

            56 MPH WIND GUST REPORTED BY DAVIS SENSOR AT MAPLE VALLEY
            AG COOP NEAR TOWER CITY

&&

PJS
Local storm report, Aug 15, 9:42 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
942 PM CDT SAT AUG 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     TSTM WND GST     ESE TOWER CITY          46.93N 97.68W
08/15/2015  M56.00 MPH       CASS               ND   MESONET

            56 MPH WIND GUST REPORTED BY DAVIS SENSOR AT MAPLE VALLEY
            AG COOP NEAR TOWER CITY

&&

PJS
Local storm report, Aug 15, 10:13 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1013 PM CDT SAT AUG 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     TSTM WND GST     LEONARD                 46.65N 97.25W
08/15/2015  M57 MPH          CASS               ND   MESONET

            57 MPH WIND GUST RECORDED BY NDAWN SENSOR NEAR LEONARD ND

&&

PJS
Local storm report, Aug 15, 10:18 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1018 PM CDT SAT AUG 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     TSTM WND GST     5 N LEONARD             49.00N 97.75W
08/15/2015  M57.00 MPH       PEMBINA            ND   MESONET

            57 MPH WIND GUST RECORDED BY NDAWN SENSOR 5 MILES NORTH
            OF LEONARD ND

&&

PJS
Local storm report, Aug 15, 11:03 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1103 PM CDT SAT AUG 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     TSTM WND GST     5 N LEONARD             46.72N 97.25W
08/15/2015  M57.00 MPH       CASS               ND   MESONET

            57 MPH WIND GUST RECORDED BY NDAWN SENSOR 5 MILES NORTH
            OF LEONARD ND

&&

PJS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 12:46 AM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena29 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.